Alert archive / Ohio / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 49, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 31, 2008, 4:34 AM EDT for Licking County, Ohio. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2008, 4:34 AM EDT (08:34 UTC)
- Expired
- May 31, 2008, 5:15 AM EDT
- In force
- 41 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
County Licking County, OH
The radar
The Cincinnati radar (KILN), 134 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 5:02 AM EDT | TSTM WND DMG | Newark, OH | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 4:10 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 279 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1362 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KILN 310834
SVRILN
OHC089-310915-
/O.NEW.KILN.SV.W.0049.080531T0834Z-080531T0915Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
434 AM EDT SAT MAY 31 2008
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LICKING COUNTY IN CENTRAL OHIO...
* UNTIL 515 AM EDT.
* AT 433 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
TO 60 MPH. THIS STORM WAS LOCATED NEAR JOHNSTOWN...MOVING EAST AT
55 MPH.
* LOCATIONS IMPACTED INCLUDE...
GRANVILLE SOUTH...
HEBRON...
GRANVILLE...
BUCKEYE LAKE...
HARBOR HILLS...
HEATH...
NEWARK...
UTICA...
IN ADDITION...ALEXANDRIA...INTERSTATE 70 AT STATE ROUTE 37...US ROUTE
62 AT STATE ROUTE 661...INTERSTATE 70 AT STATE ROUTE 13...ST.
LOUISVILLE...BROWNSVILLE...GRATIOT AND FALLSBURG ARE NEAR THE PATH OF
THIS SEVERE THUNDERSTORM.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3994 8220 3994 8223 3991 8223 3991 8237
3993 8246 3992 8246 3992 8254 3993 8278
3997 8278 3997 8276 4027 8274 4027 8252
4024 8243 4023 8217
TIME...MOT...LOC 0834Z 263DEG 49KT 4016 8265
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:37 AM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, May 31, 1:37 AM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 137 AM EDT SAT MAY 31 2008 .SYNOPSIS... LOW PRESSURE WILL TRACK ACROSS THE NORTHERN GREAT LAKES PULLING A COLD FRONT THROUGH THE REGION LATE TONIGHT INTO SATURDAY. A SECONDARY FRONT WILL SWING THROUGH ON SUNDAY. HIGH PRESSURE WILL BUILD BACK IN SUNDAY NIGHT INTO MONDAY. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... CONVECTION OVER INDIANA IS BEGINNING TO AFFECT THE NW PORTION OF THE FA. CONVECTION HAS BEEN WEAKENING AS IT MOVES INTO MID LEVEL CAP. STILL FEEL THERE COULD BE SOME ISOLATED SVR WX. BACKED OFF THE SVR WORDING TO THE NW PART OF THE FA. FOR THE REST OF THE FCST...GRADUALLY INCREASED THE POPS AS THE NIGHT PROGRESSES. KEPT THE HIGHEST POPS...CATEGORICAL...IN THE N...TAPERING DOWN TO CHC IN THE S. KEPT MIN TEMPS AS IS. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/... APPEARS THAT THE FRONT WILL BE BISECTING THE FA...RUNNING NR I-71...AT BEGINNING OF SATURDAY. WENT WITH THE HIGHEST POPS IN THE S AND E EARLY IN THE MORNING...WITH A DRYING TREND IN THE W DURING THE AFTN AS FNT PUSHES E ALLOWING DRIER AIR TO WORK IN. LINGERED CHC POPS IN THE E WITH SFC TROF SWING DOWN THRU NRN OH INTO CENTRAL OH. CONTINUED THE TREND OF GOING COOLER THAN GUIDANCE FOR SAT HIGHS. WEAK HIGH PRESSURE BUILDS IN SAT NGT. IN NW FLOW ALOFT...S/W DROPS SE THRU THE GREAT LAKES SUNDAY AFTN. SECONDARY SFC FRONT TO DROP SOUTH THRU THE FA AND HAVE ACCOUNTED FOR THIS WITH CHC POPS ACRS THE FA. MAV LOWS SAT NGT LOOK REASONABLE...BUT WENT WITH COOLER MET HIGHS ON SUN. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... EXTENDED FORECAST TODAY IS AN EXTENSION OF YESTERDAYS WITH THE CONSENSUS THAT THE MODELS ARE IN POOR AGREEMENT AND HPC GUIDANCE IS THE COMMON GROUND TO START FROM. MEAN H5 FLOW WILL START OUT FROM THE NW UNTIL A LOW OVER THE MIDWEST/UPPER MIDWEST...DEPENDING ON THE MODEL CHOICE...TRACKS NORTHEAST. AT THE SFC...A WARM FRONT WILL CROSS THE OHIO VALLEY WEDNESDAY BUT THE TIME FRAME FOR THIS OCCURRING IS ENTIRELY TOO LENGTHY PER HPC GRAPHICS TO BE AN ACCURATE DEPICTION OF AN ACTUAL WX PATTERN. BELIEVE THAT THE WARM FRONT WILL DEVELOP ON TUES AND LIFT NWD ON WED. HPCS GRAPHIC SFC FEATURE AT 12Z THURS SHOWS WMFNT FURTHER SW FROM PREVIOUS 24 HRS WHICH SHOULD BE UNLIKELY. REGARDLESS OF THIS...HAD TO GO COOLER ON WED THAN ON TUES WITH CWA BEING ON THE COLD SIDE OF WMFNT. COULD NOT ACTUALLY INCREASE TEMPS ON WED FROM TUES HIGHS WITH THE INCREASED POPS AND CLOUD COVER. THIS WAS THE ONLY LARGER DISCREPANCY I HAD WITH SURROUNDING FCST OFFICES/HPC DURING THIS TIME...SUBSEQUENTLY THE ONLY SPOT WHERE I HAD CONFIDENCE ENOUGH IN A METEOROLOGICAL PATTERN TO TRY AND IMPROVE ON. THOUGHT THAT LOWER 80S WERE TOO WARM AND DEWPOINTS IN THE LOWER 60S WERE TOO MOIST IN THE EXTENDED PERIOD...JUST FROM THE PATTERN OVER OHVLY THE PAST FEW WEEKS. DID NOT SEE TREMENDOUS SIGNS OF STRONG RIDGING AND OPEN GULF FOR THESE TEMPS/DEWPOINTS TO BE REALIZED/EXPECTED. WOULD HEDGE DRIER AND COOLER IN THE EXTENDED IF IN ANY DIRECTION...BUT DO NOT HAVE THE CONFIDENCE TO DIVERGE FROM COMMON GROUND. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... STRONG CONVECTION IS AFFECTING TAF SITES. EXPECT MVFR CEILINGS AND VISIBILITIES ALONG WITH STRONG WIND GUSTS. CONDITIONS WILL IMPROVE AFTER 12Z WHEN CONVECTION MOVES EAST. OUTLOOK...SCATTERED THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND AGAIN TUESDAY NIGHT INTO WEDNESDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...SITES NEAR TERM...SITES SHORT TERM...SITES LONG TERM...FRANKS AVIATION...CONIGLIO
Hazardous weather outlook, May 30, 11:12 PM EDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1112 PM EDT FRI MAY 30 2008 INZ050-058-059-066-073-074-010315- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN- 1112 PM EDT FRI MAY 30 2008 ...SEVERE THUNDERSTORM WATCH 397 IN EFFECT UNTIL 4 AM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA AND SOUTHEAST INDIANA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN OHIO AND NORTHERN KENTUCKY ON SATURDAY. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. INZ075-080-KYZ089>100-OHZ026-034-035-042>046-051>056-060>065-070>074- 077>082-088-010315- OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 1112 PM EDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT AS A COLD FRONT DROPS INTO OHIO. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS. LARGE HAIL AND HEAVY RAIN ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN OHIO AND NORTHERN KENTUCKY ON SATURDAY. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Local storm report, May 30, 11:37 PM EDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1137 PM EDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM FUNNEL CLOUD MILTON 39.79N 85.16W
05/30/2008 WAYNE IN TRAINED SPOTTER
FUNNEL CLOUD REPORTED BY A TRAINED EMA DEPUTY ON STATE
ROUTE 1 JUST NORTH OF THE FAYETTE-WAYNE COUNTY LINE.
&&
HATZOSLocal storm report, May 31, 12:53 AM EDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1253 AM EDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM TSTM WND DMG 1 E EATON 39.75N 84.62W
05/30/2008 PREBLE OH TRAINED SPOTTER
A TWO-STORY BARN WITH DIMENSIONS OF 100 FEET BY 100 FEET
WAS BLOWN DOWN AND DESTROYED. A CAMPER WAS ALSO BLOWN
INTO THE ROAD. THIS OCCURRED NEAR US ROUTE 35 AND WAYNE
TRACE ROAD.
1226 AM TSTM WND DMG 5 WSW BEAVERCREEK 39.69N 84.15W
05/31/2008 MONTGOMERY OH PUBLIC
LARGE BRANCHES DOWN.
1246 AM TSTM WND DMG BEAVERCREEK 39.73N 84.06W
05/31/2008 GREENE OH NWS EMPLOYEE
LARGE LIMBS DOWN.
&&
HATZOSLocal storm report, May 31, 2:10 AM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
210 AM EDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 AM TSTM WND DMG NEW MADISON 39.97N 84.71W
05/31/2008 DARKE OH LAW ENFORCEMENT
ONE LARGE TREE DOWN.
1256 AM TSTM WND DMG 4 E CONNERSVILLE 39.66N 85.07W
05/31/2008 FAYETTE IN EMERGENCY MNGR
POWER LINES AND LARGE TREES DOWN.
0102 AM TSTM WND DMG ALQUINA 39.61N 85.05W
05/31/2008 FAYETTE IN EMERGENCY MNGR
TREES DOWN...AND MINOR ROOF DAMAGE.
&&
HATZOSThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 11:39 PM EDT | Severe Thunderstorm Warning | ILN | Preble | 36 min |
| May 31, 12:21 AM EDT | Severe Thunderstorm Warning | ILN | Greene, Montgomery | 39 min |
| May 31, 12:41 AM EDT | Severe Thunderstorm Warning | ILN | Greene | 49 min |
| May 31, 12:47 AM EDT | Severe Thunderstorm Warning | ILN | Darke, Preble | 43 min |
| May 31, 1:08 AM EDT | Severe Thunderstorm Warning | ILN | Miami, Montgomery | 37 min |
| May 31, 1:19 AM EDT | Severe Thunderstorm Warning | ILN | Butler, Preble | 26 min |
| May 31, 1:25 AM EDT | Severe Thunderstorm Warning | ILN | Clark, Greene | 35 min |
| May 31, 1:43 AM EDT | Severe Thunderstorm Warning | ILN | Clinton, Greene, Montgomery, Warren | 62 min |
| May 31, 1:46 AM EDT | Severe Thunderstorm Warning | ILN | Butler | 44 min |
| May 31, 2:47 AM EDT | Areal Flood Warning | ILN | Auglaize, Mercer | 4 hr |
| May 31, 3:28 AM EDT | Severe Thunderstorm Warning | ILN | Auglaize, Champaign, Logan, Shelby, Union | 47 min |
| May 31, 4:00 AM EDT | Tornado Warning | ILN | Madison, Union | 30 min |
| May 31, 4:15 AM EDT | Severe Thunderstorm Warning | ILN | Delaware, Franklin, Union | 45 min |
| May 31, 5:18 AM EDT | Areal Flood Advisory | ILN | Delaware, Franklin, Licking, Union | 2 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.